Florida, 2020Tornadoes in Florida, December 16, 2020
December 16, 2020 · NWS TBW · 3 events in 3 counties and zones
Low pressure in the Gulf of Mexico moved into the Florida Panhandle with a trailing cold front moving through West Central Florida in the afternoon. A surge of moisture ahead of the front created a brief opportunity for strong and locally severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure in the Gulf of Mexico moved into the Florida Panhandle with a trailing cold front moving through West Central Florida in the afternoon. A surge of moisture ahead of the front created a brief opportunity for strong and locally severe storms. The strongest thunderstorm cell tracked from central Pinellas County to north of Plant City, then into north Lakeland, dropping a tornado sporadically along its path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 16, 2:35 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 16, 2:35 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
235 PM EST Wed Dec 16 2020
.DISCUSSION...
The area of showers and embedded thunderstorms will continue to
move across the region this afternoon and evening and gradually
weaken as it moves southeast into the southern interior and
southwest Florida. The cold front will move across the region
later this evening and overnight with a few lingering showers
possible south of Interstate 4. Abundant low level moisture will
remain across the area into midday Thursday so expecting a deck
of low clouds to move in with the boundary and persist through
most of Thursday morning. Drier air will be filtering in during
Thursday as high pressure builds in so we should see the clouds
erode from north to south during the afternoon hours. Thursday
night into early Saturday the cool dry air will be firmly
established with overnight lows both nights dipping into the
middle and upper 30s across the Nature Coast and mostly 40s
elsewhere, except along the immediate coast. Over the weekend the
surface high will move off the eastern seaboard with a moderating
trend getting underway. However, latest global models are
beginning to come more in line as far as the development of an
area of low pressure over the central gulf that moves east
northeast across north Florida. The timing though remains the big
difference with the ECMWF about 12 hours faster then the GFS.
Either way it looks like we will at least of have another chance
of showers sometime late Sunday into Monday before another area
of high pressure builds in fair dry weather and temperatures
close to normal for the first half of next week.
&&
.AVIATION...
MVFR/local IFR conditions will be possible in the convection this
afternoon into early tonight, then areas of MVFR ceilings are
expected to develop late tonight and persist through midday
Thursday. Gusty south winds this afternoon will shift to southwest
and diminish to 5 to 10 knots this evening, then veer to northwest
at around 10 knots later tonight into Wednesday.
&&
.MARINE...
Locally higher winds and seas will remain possible in the vicinity
of thunderstorms along and ahead of the cold front as it moves
southeast through the waters this afternoon and tonight. Wind
speeds will subside slightly by this evening, but will generally
remain around 15 knots through the first half of the weekend as
they veer from northwest Thursday to easterly by Saturday.
&&
.FIRE WEATHER...
Relative humidity values could dip to near 35 percent from around
the Interstate 4 corridor northward Friday afternoon, otherwise
relative humidities are expected to remain above critical
thresholds with no Red Flag conditions.
&&
.Preliminary Point Temps/PoPs...
TPA 60 66 43 64 / 60 0 0 0
FMY 66 73 46 67 / 40 20 0 0
GIF 61 67 42 63 / 70 0 0 0
SRQ 63 67 45 64 / 70 0 0 0
BKV 55 63 36 61 / 60 0 0 0
SPG 62 64 47 62 / 70 0 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
Gulf waters...Small Craft Advisory until 5 PM EST this afternoon for
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM.
&&
CloseHazardous weather outlook, Dec 16, 5:10 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
510 AM EST Wed Dec 16 2020
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-162215-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
510 AM EST Wed Dec 16 2020
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Thunderstorms are expected today into this evening. Thunderstorms
that develop will be capable of producing strong gusty winds...locally
heavy rains...and frequent deadly lightning strikes.
...RIP CURRENT IMPACT...
Choppy surf will produce rip currents along area beaches this
afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
...RIP CURRENT IMPACT...
Choppy surf may produce rip currents along area beaches Thursday
and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
RD
Tornado, Pinellas
- When
- December 16, 3:49 PM EST to 4:11 PM EST
- Where
- Pinellas County, 2.03 mi ESE of Ulmerton to 4.98 mi ENE of Feather Sound
- Rating
- EF2
- Path length
- 13.11 mi
- Path width
- 300 yd
- Property damage
- $16 million
- Reported by
- NWS Storm Survey
- Coordinates
- 27.864, -82.752
Tornado formed near Bayou Club near Pinellas Park, then crossed Belcher Road and hit an industrial park where the greatest damage was observed. Buildings had uplift and removal of roof decking, outer walls collapsed. Two buildings were destroyed and five had major|damage. Several buildings in a boat storage facility had major damage and large 2-ton boats where thrown about. The damage became more spotty as it approached U.S. Highway 19. Insulation debris collected on a fence near the Saint Pete/Clearwater International Airport. Video on social media showed the tornado crossing the Howard Franklin Bridge (Interstate 275) with debris and a light pole dropping in front of the observer. The tornado then weakened and lifted as it reached the eastern edge of the Howard Franklin Bridge with no further damage observed. In total, 4 warehouses were destroyed with 9 receiving major damage and 6 others receiving minor damage. 1 home received major damage and 17 others received minor damage.
Tornado, Hillsborough
- When
- December 16, 4:53 PM EST to 5:05 PM EST
- Where
- Hillsborough County, 2.29 mi WSW of Knights to 3.15 mi ENE of Midway
- Rating
- EF1
- Path length
- 7.09 mi
- Path width
- 250 yd
- Continued into
- Polk, Fl (TBW)
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.061, -82.166
Tornado first touched down near Plant City in eastern Hillsborough County with damage mostly confined to tree top level or higher. The most significant damage along its approximately 7-mile path in the county was to a small out building along North Wilder Rd in Plant City that was destroyed. The tornado then continued into Polk County where it significantly damaged a home in North Lakeland and downed numerous trees in addition to two small barns that were destroyed. In Hillsborough County, a small out building was destroyed and another was damaged.
Tornado, Polk
- When
- December 16, 5:05 PM EST to 5:15 PM EST
- Where
- Polk County, 2.23 mi W of Galloway to 0.31 mi E of Gibsonia
- Rating
- EF1
- Path length
- 5.84 mi
- Path width
- 250 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.094, -82.056
This tornado first touched down near Plant City in eastern Hillsborough County where it destroyed a small out building near Plant City before moving into Polk County and tracked approximately another 6 miles. The tornado significantly damaged a home in North Lakeland just north of Lake Gibson on Gibson Shores Drive, and downed numerous trees in this area in addition to two small barns that were destroyed. In Polk County, 1 home was significantly damaged and 9 others received minor damage along with the 2 small barns that were destroyed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New York, December 16 to 17, 20201 death · 27 events
- Heavy Snow in New York, December 16 to 17, 2020$100,000 · 14 events
- Winter Storm and Winter Weather in Vermont, December 16 to 17, 2020$70,000 · 7 events
- Winter Storm in Pennsylvania, December 16 to 17, 202035 events
- Winter Storm and Winter Weather in Virginia, December 16 to 17, 202024 events
- Coastal Flood and Heavy Snow in Massachusetts, December 16 to 17, 202024 events
- Winter Weather in North Carolina, December 16, 202018 events
- Winter Storm and Heavy Snow in West Virginia, December 16 to 17, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 16 to 17, 202017 events
- Winter Storm in New York, December 16 to 17, 202017 events
- Winter Weather in Ohio, December 16 to 17, 202016 events
- Winter Storm and Winter Weather in Maryland, December 16 to 17, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926779, 926780, 995032.